Kansas, 2013

Hail in Kansas, April 9, 2013

April 9, 2013 · NWS GID · 2 events in 1 county or zone

This was a unique Tuesday afternoon and evening of weather within North Central Kansas, as winter and spring collided to produce showers and elevated thunderstorms with a varied mix of sleet, hail and freezing rain. This was all made possible by strong frontogenesis and easterly warm air advection evident at 850 millibars flowing over the top of a shallow, cold low level airmass featuring…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$250,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This was a unique Tuesday afternoon and evening of weather within North Central Kansas, as winter and spring collided to produce showers and elevated thunderstorms with a varied mix of sleet, hail and freezing rain. This was all made possible by strong frontogenesis and easterly warm air advection evident at 850 millibars flowing over the top of a shallow, cold low level airmass featuring mid-afternoon surface temperatures generally between the upper-20s and mid-30s through most of the six-county area, or 30+ degrees below normal for the date. In addition to widespread accumulating sleet in several spots, there were a few reports of hail ranging from dime to ping pong ball size in Rooks County between 230-530 PM CDT, and likely several other instances of hail across the area that are not known. To cite just one example of the unusual nature of this event, as ping pong ball size stones fell near Plainville around 245 PM CDT, the surface temperature at nearby Hill City airport was 27 degrees and north winds were sustained around 25 MPH, yielding a wind chill temperature around 12 degrees. Despite this very cold surface regime, elevated thunderstorms thrived in an environment featuring most unstable CAPE of 500-1000 J/kg and 30-50 knots of effective deep layer vertical wind shear.

Thunderstorms first broke out within this portion of North Central Kansas between noon and 3 PM CDT, primarily in Rooks and Phillips counties. By this time, the area was already positioned well to the west of a sharp synoptic cold front extending from extreme southeast Nebraska into south central Kansas. During the rest of the afternoon and lasting through around 9 PM CDT in the evening, multiple clusters and line segments of fast-moving elevated storms streamed north-northeast across the six-county area while gradually ending from west to east. On the synoptic scale aloft, this event occurred just downstream from a powerful, closed mid level low centered over Colorado, which anchored an expansive and highly-amplified longwave trough dominating the western half of the United States. The rapid increase in afternoon thunderstorm development was aided by the arrival of the exit region of a 100+ knot south-southwest jet streak evident at 300 millibars. As it turned out, the 9th marked the first of three consecutive notably cold April days, as temperatures across most of this area failed to exceed the low-40s through the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 9, 12:29 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 9, 12:29 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
129 PM CDT TUE APR 9 2013

.UPDATE...
ISSUED AT 122 PM CDT TUE APR 9 2013

ANOTHER HEADLINE UPDATE TO REPLACE THE WIND ADVISORY WITH A WINTER
WEATHER ADVISORY FOR THE ENTIRE CWA AS TEMPS CONTINUE FALL THIS
AFTN/EVE AND PCPN IS INCREASING IN COVERAGE. ICING AND SLICK SFCS HAVE
ALREADY BEEN REPORTED AND THE CONVECTIVE NATURE OF THE WINTRY MIX
IS PRODUCING NICKEL HAIL/GRAUPEL.

UPDATE ISSUED AT 1042 AM  CDT TUE APR 9 2013

UPDATE ISSUED FOR HEADLINE CHANGES AS FREEZING DRIZZLE IS CAUSING
SLICK CONDITIONS IN DAWSON COUNTY THIS MORNING AND PCPN WILL
CONTINUE TO INCREASE IN COVERAGE AS WE HEAD INTO THE
AFTN/EVE...AHEAD OF AN APPROACHING UPPER LOW PRESSURE SYSTEM. TEMPS
WILL REMAIN BELOW FREEZING IN OUR WEST AND WILL CONTINUE TO FALL
BELOW FREEZING FARTHER EAST AS COLD AIR DEEPENS BEHIND THE FRONT.
CONVERTED WESTERN COUNTIES TO A WINTER WX ADV AND HAVE HELD
ON/EXPANDED WIND ADV IN THE EAST UNTIL TEMPS DROP BELOW FREEZING.
WIND ADV MAY NEED TO LATER BE TRANSITIONED TO A WINTER WX
HEADLINE.

UPDATE ISSUED AT 736 AM CDT TUE APR 9 2013

AS ALLUDED TO IN THE 6 AM DISCUSSION...HAVE DONE SOME MAJOR
RE-WORKING TO THE WEATHER/POP GRIDS FOR THE DAYTIME
HOURS...MAINLY TO DRASTICALLY REDUCE CHANCE OF MEASURABLE PRECIP
THIS MORNING TO ONLY A SLIGHT CHANCE...AND THEN GRADUALLY RAMP
BACK UP TOWARD 60 PERCENT LIKELIES BY LATE AFTERNOON AS UPPER
FORCING/JET EXIT REGION DYNAMICS INCREASE FROM THE
SOUTHWEST...WITH EVEN HIGHER CHANCES THEN REMAINING INTACT FOR
THIS EVENING/OVERNIGHT. WAS TEMPTED TO REDUCE MORNING PRECIP-
WORDING TO ONLY NON-MEASURABLE DRIZZLE/FREEZING DRIZZLE...BUT
WITH A FEW HINTS OF AGITATED CLOUDS MOVING NORTH ACROSS WESTERN
KS...A LEGITIMATE SHOWER/ISOLATED THUNDERSTORM IS NOT OUT OF THE
QUESTION ALMOST ANYWHERE EVEN THIS MORNING GIVEN MUCAPE STILL 500
+J/KG OVER NEARLY THE ENTIRE CWA PER LATEST SPC MESO-ANALYSIS.
TEMP-WISE...AS IS OFTEN THE CASE EVEN VERY SHORT TERM MODELS
CONTINUE TO STRUGGLE WITH THE SPEED OF THE SOUTHEASTWARD MOVING
COLD FRONT...AND HAVE TWEAKED HOURLY TEMPS/DEWPOINTS THROUGH THE
NEXT SEVERAL HOURS. IT REMAINS QUITE POSSIBLE THAT LATE
AFTERNOON/EVENING CONVECTION COULD PRODUCE IMPACTFUL ACCUMULATIONS
OF SLEET AND/OR FREEZING RAIN...BUT AMOUNTS AND PLACEMENT OF THE
GREATEST THREAT REMAINS UNCERTAIN...AND THIS WILL BE CLOSELY
SCRUTINIZED BY THE NEXT FEW SHIFTS FOR POSSIBLE WINTER HEADLINES.
IN THE MEANTIME...WILL CONTINUE TO HIGHLIGHT STRONG NORTH WINDS AS
THE MAIN SHORT-TERM HAZARD...AS SEVERAL SITES CONTINUE TO HOVER
SLIGHTLY ABOVE OR BELOW ADVISORY SPEEDS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 600 AM CDT TUE APR 9 2013

SORRY...RUNNING LATE THIS MORNING DUE TO ACTIVE OVERNIGHT SEVERE
STORMS...CONCERNS FOR A WINTRY MIX RE-DEVELOPING TODAY INTO
TONIGHT...AND LAST BUT NOT LEAST WHAT SHOULD BE AT LEAST MARGINAL
ADVISORY LEVEL WINDS LASTING THROUGH THE DAY INTO THE EVENING FOR
MUCH OF THE CWA. BEFORE GETTING INTO THE FORECAST DETAILS...WILL
STATE OFF THE TOP THAT CURRENT FORECAST PRODUCTS WILL BE REFRESHED
WITHIN THE NEXT HOUR OR SO...AS LATEST RADAR TRENDS AND SHORT TERM
MODELS INDICATE THAT CURRENTLY ADVERTISED POPS AND QPF AMOUNTS
ARE PROBABLY WAY TOO HIGH THROUGH THE NEXT SEVERAL HOURS.
FOLLOWING ALONG WITH THIS THINKING...GIVEN THAT SOME MODELS ARE
ALREADY STRUGGLING SO MUCH WITH THE VERY NEAR TERM...DID NOT YET
HAVE THE CONFIDENCE YET TO HOIST A FORMAL WINTER WEATHER ADVISORY
AS WE ARE STILL UNCLEAR ON HOW IMPACTFUL WINTRY MIX WILL END UP
BEING. HOWEVER...HAVE CERTAINLY MAINTAINED A SLEET/FREEZING RAIN
MENTION IN THE HAZARDOUS WEATHER OUTLOOK FOR THE TIME BEING

10Z OBJECTIVE SURFACE ANALYSIS IS HIGHLIGHTED BY A WELL-DEFINED
SOUTHWEST-NORTHEAST COMPOSITE COLD FRONT/CONVECTIVE OUTFLOW BOUNDARY
SURGING SOUTHEAST AND CURRENTLY ALONG A LINE FROM WEST CENTRAL KS
TO EAST-CENTRAL NEB...OR ROUGHLY THROUGH ABOUT 3/4 OF THE
CWA. SUSTAINED NORTHERLY WIND SPEEDS BEHIND THIS BOUNDARY ARE AT
LEAST NEAR OR EXCEEDING 30 MPH...AND WILL LET WIND ADVISORY
HEADLINES RIDE AS-IS GIVEN THAT DECENT 2-3 MILLIBAR/2 HOUR
PRESSURE RISES WILL CONTINUE THROUGH THE MORNING HOURS. IN THE
MID-UPPER LEVELS...THE EXPANSIVE WESTERN CONUS TROUGH IS ANCHORED
BY A CLOSED 500 MB LOW CENTERED NEAR THE 4-CORNERS REGION.

FOR THE DAYLIGHT HOURS TODAY...IT IS BECOMING INCREASINGLY OBVIOUS
THAT SEVERAL DETERMINISTIC MODELS SUCH AS THE NAM/GFS/ECMWF ARE
DOWNRIGHT OVERDONE ON MEASURABLE PRECIP POTENTIAL AT LEAST THROUGH
THIS MORNING...AND AM LIKELY GOING TO LEAN THE SOON-TO-BE UPDATED
FORECAST TOWARD THE SOLUTION FROM THE 09Z RAP/06 HRRR...WHICH
REALLY SHOWS LITTLE MORE THAN DRIZZLE/FREEZING DRIZZLE POTENTIAL
THROUGH THIS MORNING FOR MOST OF THE CWA AS THE AREA SITS IN
BETWEEN LARGE SCALE FORCING FROM MID LEVEL SHORTWAVE TROUGHS...AND
UNDERNEATH AN EXPANSIVE MID LEVEL DRY SLOT. AS THE
AFTERNOON/EVENING WEARS ON...LARGE SCALE FORCING WILL INCREASE
AGAIN AS THE MAIN MID LEVEL LOW MOVES UP TOWARD THE NE/CO/WY
BORDER AREA...AND THE EXIT REGION OF A STOUT UPPER LEVEL JET MOVES
IN FROM THE SOUTHEAST. DESPITE THE INVADING LOW LEVEL COLD
AIR...ELEVATED MUCAPE IN THE 850-700MB LAYER OF AT LEAST 500-1000
J/KG WILL PERSIST ACROSS MUCH OF THE CWA THIS AFTERNOON INTO THIS
EVENING...AND WOULD NOT BE SURPRISED TO SEE THE REDEVELOPMENT OF
ELEVATED STORMS ESPECIALLY WITHIN THE SOUTHEAST 1/2 OF THE CWA
LATER THIS AFTERNOON THIS EVENING. SHOULD THIS OCCUR...WOULD NOT
BE SURPRISED TO SEE SOME BURSTS OF SLEET/POSSIBLY FREEZING RAIN
ESPECIALLY IN EASTERN ZONES THAT COULD ADD UP FAIRLY QUICKLY...AND
WANT TO RE-ITERATE THAT WINTER HEADLINES COULD STILL BE
FORTHCOMING AS CONFIDENCE INCREASES IN AMOUNTS/PLACEMENT. COULD
EVEN SEE SOME HAIL UP TO AROUND NICKEL SIZE DEPENDING ON HOW MUCH
INSTABILITY REMAINS...ALTHOUGH DIFFERENTIATING TRUE HAIL FROM
SLEET MAY BE DIFFICULT TO DO. AFTER ROUGHLY MIDNIGHT TONIGHT...THE
RISK FOR THUNDERSTORMS SHOULD BE ON THE WANE...WITH PRECIPITATION
GENERALLY DECREASING AGAIN IN INTENSITY AFTER MIDNIGHT AND
TRANSITIONING MORE TO SNOW VERSUS SLEET. WIND- WISE...ALTHOUGH AM
CURRENTLY ANTICIPATING ADVISORY LEVEL WINDS TO BACK OFF A BIT
BEYOND THIS EVENING...SUSTAINED 20-25+ MPH SPEEDS WILL CONTINUE
RIGHT ON THROUGH TONIGHT AS THE MAIN SURFACE LOW SWINGS UP INTO
NORTH CENTRAL MO...WITH THESE SPEEDS POSSIBLY ENOUGH TO RESULT IN
SOME LOCALIZED AREAS OF VISIBILITY REDUCTION IN FALLING SNOW.
ALTHOUGH CONFIDENCE IS STILL PRETTY SHAKY ON COMBINED SNOW/SLEET
TOTALS THROUGH TONIGHT...AM CURRENTLY AIMING FOR ROUGHLY 1-2
INCHES ACROSS MOST OF THE CWA...HIGHEST NORTH OF HIGHWAY 92. AS
FOR TEMPS...THE FALLING TREND IS ALREADY WELL UNDERWAY MOST
AREAS...WITH OFFICIAL HIGHS RANGING FROM NEAR 30 FAR
NORTHWEST...NEAR 40 IN TRI-CITIES AREA AND LOW 60S FAR SOUTHEAST
BEFORE FALLING SHARPLY. MADE LITTLE CHANGE TO LOW TEMPS
TONIGHT...RANGING FROM NEAR 20 FAR WEST TO UPPER 20S EAST.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 600 AM CDT TUE APR 9 2013

WEDNESDAY...THE PRIMARY FORECAST CONCERN WILL CENTER AROUND THE
CONTINUED EVOLUTION OF THE PLAINS STORM SYSTEM. A VAST MAJORITY OF
OUR FORECAST AREA WILL BE DEEP ENOUGH UNDER THE COLD AIR MASS FOR
SNOW...BUT FAR SOUTHEASTERN ZONES MAY STILL BE IN FOR A LIGHT MIXED
BAG OF PRECIPITATION. THERE IS A GOOD DEAL OF MODEL VARIATION ACROSS
OUR SOUTHEASTERN ZONES WEDNESDAY MORNING WITH THE 00Z AND 06Z NAM
MODEL INDICATING A WARM LAYER ALOFT BUT THEY ARE ALSO THE MOST
AGGRESSIVE WITH THE LOW LEVEL COLD AIR INDICATING A DEEP ENOUGH LOW
LEVEL COLD LAYER FOR SLEET. THE 00Z ECMWF IS BELOW FREEZING
THROUGHOUT THE VERTICAL PROFILE...BUT INDICATES A DRY MID LEVEL SO
THE PRECIPITATION TYPE COULD BE FREEZING DRIZZLE IF NOT SNOW. THE
GFS IS THE WARMEST AND WOULD LIKELY BE FREEZING RAIN OR JUST RAIN.
IT IS ALSO IMPORTANT TO STATE THAT PRECIPITATION CHANCES ARE NOT ALL
THAT HIGH AND ANY PRECIPITATION THAT FALLS WILL LIKELY BE RATHER
LIGHT. HOWEVER...THIS COLD AIR IS THE REAL DEAL AND THE NAM MODEL
TRADITIONALLY DOES PRETTY WELL WITH HANDLING THESE KIND OF COLD AIR
INTRUSION EVENTS. WILL LEAN TOWARDS THE COOLER MODEL SOLUTIONS...BUT
ACKNOWLEDGE THAT CONFIDENCE IN PRECIPITATION TYPE ACROSS OUR
SOUTHEASTERN ZONES IS LOW...WHILE CONFIDENCE IN PRECIPITATION TYPE
IS FAIRLY HIGH FROM THE TRI CITIES NORTHWESTWARD. COLD AIR WILL
ALWAYS STRUGGLE TO WIN THE BATTLE IN APRIL AND DESPITE THE HIGHLY
ANOMALOUS COLD AIR MASS IN PLACE...WE SHOULD STILL CLIMB A FEW
DEGREES ABOVE FREEZING FOR HIGHS WEDNESDAY AFTERNOON FOR MOST AREAS.
SNOWFALL AMOUNTS WILL BE LIGHT ON WEDNESDAY AND GENERALLY 1 INCH OR
LESS WITH MOST OF ANY SNOW MELTING ON CONTACT.

WEDNESDAY NIGHT...THE UPPER LOW IS SLOW TO MOVE OUT AND LIGHT SNOW
MAY CONTINUE...ESPECIALLY ACROSS NEBRASKA ZONES. ANY SNOW
ACCUMULATION WOULD LIKELY ONLY BE TRACE AMOUNTS DUE TO THE WARM SOIL
TEMPERATURES AND LOW PRECIPITATION/SNOWFALL RATES.

THURSDAY...THE UPPER SYSTEM WILL FINALLY TRACK EAST INTO IOWA AND
BRING AN END TO PRECIPITATION CHANCES...ALTHOUGH THERE MAY BE A FEW
FLURRIES ACROSS NORTHWEST ZONES. TEMPERATURES WILL REMAIN MUCH BELOW
NORMAL IN THE WAKE OF THIS BIG SYSTEM.

FRIDAY THROUGH SUNDAY...THE UPPER AIR PATTERN WILL BE MORE ZONAL
RESULTING IN A NICE SLOW MODERATING TREND WITH HIGHS FINALLY BACK TO
NEAR NORMAL BY SUNDAY. NORMAL HIGHS ARE NOW IN THE LOWER 60S. MOST
OF THIS PERIOD WILL BE DRY...BUT SOME FORECAST MODELS INDICATE A
CHANCE OF LIGHT RAIN SATURDAY NIGHT...SO WILL INCLUDE THE ALLBLEND
SLIGHT CHANCE OF RAIN.

MONDAY...THERE ARE SIGNS THAT OUR NEXT STORM SYSTEM WILL START TO
DIG ACROSS THE WESTERN CONUS SENDING A FRONTAL BOUNDARY INTO OUR
FORECAST AREA. ALLBLEND GIVES US A SLIGHT CHANCE OF RAIN ACROSS OUR
WEST AND THIS SEEMS REASONABLE. DID NOT DIG INTO THIS PERIOD TOO
MUCH TONIGHT GIVEN OUR ACTIVE SEVERE WEATHER EVENT THE LAST FEW
HOURS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1128 AM CDT TUE APR 9 2013

A WINTRY MIX OF FREEZING DRIZZLE...FREEZING RAIN...SLEET AND SNOW
IS EXPECTED FOR KGRI THRU THE TAF PERIOD AHEAD OF AN APPROACHING
UPPER LOW PRESSURE SYSTEM WHICH WILL EMERGE ONTO THE CENTRAL
PLAINS TONIGHT AND WEDNESDAY. GENERALLY EXPECT CONDITIONS AT
IFR...BUT CANNOT RULE OUT PERIODS OF LIFR CONDITIONS DURING PCPN.
WINDS WILL BE STRONGEST INTO THE FIRST PART OF TONIGHT WITH NORTH
WINDS NEAR 27KTS AND GUSTS OF 35KTS OR SO. ALTHOUGH STILL
STEADY...WIND SPEEDS WILL DIMINISH SOME TONIGHT/WEDNESDAY. THE
PCPN IS EXPECTED TO TRANSITION TO MORE OF A SLEET/SNOW MIX WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL NOON CDT WEDNESDAY FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...WINTER WEATHER ADVISORY UNTIL NOON CDT WEDNESDAY FOR KSZ005>007-
     017>019.

&&

UPDATE...FAY
SHORT TERM...PFANNKUCH
LONG TERM...WESELY
AVIATION...FAY
Hazardous weather outlook, Apr 9, 12:29 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
129 PM CDT TUE APR 9 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101830-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
129 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MIXED PRECIPITATION WILL CONTINUE TO FALL ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. PERIODS OF FREEZING RAIN...SLEET AND
SNOW ARE EXPECTED WITH THIS SYSTEM. SCATTERED THUNDER WILL
ACCOMPANY THE WINTRY MIX AT TIMES WHICH MAY ALSO INCLUDE HAIL UP
TO THE SIZE OF NICKELS. LIGHT ICING IS POSSIBLE ON OUTDOOR
SURFACES. THE MIXED PRECIPITATION WILL GRADUALLY CHANGE TO SNOW
TONIGHT. SLEET AND SNOW ACCUMULATIONS TONIGHT MAY REACH 1 TO 3
INCHES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE
AREA. PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY INTO WEDNESDAY NIGHT...LIGHT SNOW ACCUMULATIONS REMAIN
POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA...POSSIBLY STILL MIXED
WITH SOME SLEET ON WEDNESDAY MORNING EAST OF HIGHWAY 281. TOTAL
SNOW AND SLEET ACCUMULATION THROUGH WEDNESDAY NIGHT IS FORECAST TO
RANGE FROM 1 TO 3 INCHES ACROSS MUCH OF THE OUTLOOK AREA...WITH
AMOUNTS POSSIBLY NEARING 4 INCHES NORTH OF HIGHWAY 92 IN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR PRECIPITATION TYPES AND AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 9, 11:57 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1257 PM CDT TUE APR 9 2013

KSZ005-091830-
PHILLIPS KS-
1257 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 130
PM CDT...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPEED...OR 7 MILES SOUTHWEST OF
PHILLIPSBURG...MOVING NORTH AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILLIPSBURG...
  GLADE...

LAT...LON 3997 9950 3998 9909 3958 9936 3961 9958
TIME...MOT...LOC 1757Z 200DEG 44KT 3970 9943
Special weather statement, Apr 9, 12:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
131 PM CDT TUE APR 9 2013

NEZ039>041-046>048-061-062-091915-
BUFFALO NE-GREELEY NE-HALL NE-HOWARD NE-MERRICK NE-NANCE NE-SHERMAN
NE-VALLEY NE-
131 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VALLEY...EASTERN
SHERMAN...WESTERN NANCE...WESTERN MERRICK...HOWARD...NORTHERN HALL...
GREELEY AND NORTHEASTERN BUFFALO COUNTIES UNTIL 215 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKVILLE TO
CHAPMAN...AND MOVING NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ASHTON...
  FARWELL...
  SHERMAN RESERVOIR DAM...
  ST. PAUL...
  ARCHER...
  ELBA...
  PALMER...
  COTESFIELD...
  CUSHING...
  SCOTIA...
  NORTH LOUP...
  WOLBACH...
  GREELEY...
  BELGRADE...
  SPALDING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4149 9828 4149 9811 4151 9804 4151 9794
      4088 9828 4084 9870 4089 9890 4108 9894
      4173 9892 4173 9829
TIME...MOT...LOC 1830Z 194DEG 40KT 4124 9882 4107 9819
Special weather statement, Apr 9, 12:33 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
133 PM CDT TUE APR 9 2013

NEZ073-074-083-084-091915-
FRANKLIN NE-HARLAN NE-KEARNEY NE-PHELPS NE-
133 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHELPS...WESTERN
KEARNEY...EASTERN HARLAN AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 215
PM CDT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REPUBLICAN CITY...OR 24 MILES SOUTH OF
HOLDREGE...MOVING NORTH AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HOLDREGE...
  HUNTLEY...
  RAGAN...
  WILCOX...
  HILDRETH...
  FUNK...
  AXTELL...
  MINDEN...

LAT...LON 4065 9939 4066 9889 4003 9915 4006 9944
TIME...MOT...LOC 1834Z 196DEG 44KT 4014 9925
Local storm report, Apr 9, 12:35 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
135 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             GRAND ISLAND AIRPORT    40.97N 98.32W
04/09/2013  E0.88 INCH       HALL               NE   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL WAS REPORTED.

&&

ODER
Local storm report, Apr 9, 1:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
213 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             FULLERTON               41.36N 97.97W
04/09/2013  E1.00 INCH       NANCE              NE   TRAINED SPOTTER

            PEA SIZE TO QUARTER SIZE HAIL. HAIL COMPLETELY COVERING
            GROUND.

&&

SALTZMAN
Special weather statement, Apr 9, 1:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
215 PM CDT TUE APR 9 2013

KSZ017-091945-
ROOKS KS-
215 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 245 PM CDT...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF ZURICH...OR 28 MILES SOUTHEAST
OF HILL CITY...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALCO...
  ZURICH...
  CODELL...
  PLAINVILLE...
  DAMAR...
  WEBSTER STATE PARK...
  STOCKTON...
  WOODSTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3956 9961 3956 9906 3913 9917 3913 9960
TIME...MOT...LOC 1915Z 197DEG 40KT 3912 9947

BRYANT

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rooks

When
April 9, 1:30 PM CST
Where
Rooks County, 4 mi W of Plainville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.230, -99.375

Pea to nickel size hail was reported.

Hail, Rooks

When
April 9, 1:45 PM CST to 1:50 PM CST
Where
Rooks County, 4 mi WNW of Plainville
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
39.252, -99.369

Hail up to the size of ping pong balls lasted for 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445797, 445798.